Illinois, 2009

Damaging Wind in Illinois, April 23, 2009

April 23, 2009 · NWS ILX · 1 event in 1 county or zone

An upper-level disturbance triggered isolated strong thunderstorms across north-central Illinois during the evening of April 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance triggered isolated strong thunderstorms across north-central Illinois during the evening of April 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 23, 5:30 PM CST, 2 hours earlier.

Area forecast discussion, Apr 23, 5:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT THU APR 23 2009

.DISCUSSION...
ISSUED 237 PM CDT THU APR 23 2009

INITIAL CONCERNS DEAL WITH PRECIP ASSOC WITH THE SHORTWAVE LIFTING
ACROSS IL TONIGHT...THEN ATTENTION TURNS TO THE LONG WAVE PATTERN
SHIFT FOR THIS WEEKEND AND EARLY NEXT WEEK. AN INITIAL WARM FRONT
IS EXPECTED TO DEVELOP NEAR OUR NW CWA ON SATURDAY...THEN THE
FIRST WAVE OF LOW PRESSURE IS EXPECTED TO PASS BY TO OUR NW ON
SUNDAY...PUSHING THE COLD FRONT INTO OUR NW CWA. SOME MODEL
DIFFERENCES SHOW UP BETWEEN THE GFS/ECMWF/CANADIAN GLOBAL WITH THE
TRACK AND STRENGTH OF THE INITIAL LOW...AND ALSO HOW FAR EAST
THE COLD FRONT MOVES BY 12Z MONDAY. THE GFS IS SLOWER AND FARTHER
WEST...THE ECMWF FASTER AND FARTHER EAST...WITH THE CANADIAN IN
THE MIDDLE. THE EXTENDED GUIDANCE HAS BEEN PRODUCING VARYING
SOLUTIONS FOR THE LAST SEVERAL RUNS...WITH THE LATEST ECMWF
BECOMING UNCHARACTERISTICALLY MORE PROGRESSIVE WITH THE 00Z RUN.
VERY INTERESTED IN THE 12Z ECMWF WHEN IT BECOMES AVAILABLE TO SEE
ANY TIMING ADJUSTMENTS.

FOR THIS FORECAST SHIFT...WILL NOT MAKE MAJOR CHANGES...AS EACH
MODEL IS HIGHLIGHTING ITS OWN PERIODS OF STEADY RAINS...AND
COMBINING THEM WOULD KEEP RAIN IN PLACE IN OUR ENTIRE CWA FOR 48
TO 60 HOURS. SINCE THAT TYPICALLY DOES NOT HAPPEN...WILL KEEP THE
MAJORITY OF THE POP COVERAGE IN THE WEST CLOSER TO THE SLOWER
TIMING OF THE 12Z GFS...AND ADVANCE THE PRECIP EASTWARD WITH THE
SECOND LOW PRESSURE SYSTEM THAT IS EXPECTED TO LIFT NE ACROSS IL
MONDAY NIGHT AND TUESDAY MORNING.

SHORT TERM...TONIGHT THROUGH SATURDAY.

SATELLITE AND RADAR IMAGERY SHOW AN H5 VORTEX OVER N MISSOURI THIS
AFTERNOON PRODUCING ISOLATED SHOWERS...WITH SOME THUNDER MAINLY
SOUTH OF OUR CWA. A FEW LIGHTNING STRIKES ARE STILL DEVELOPING
UNDER THE LOW IN N MO/SC IA. INSTABILITY AND HELICITY INCREASE
THIS EVENING AS THE VORTEX PASSES ACROSS C IL. LAPS SOUNDINGS
INDICATE PLENTY OF DRY AIR BELOW THE 10K MOISTURE DECK...SO NO
MEASURABLE PRECIP HAS OCCURRED YET IN OUR CWA. RADAR RETURNS OVER
40 DBZ TO OUR WEST SUGGEST SOME RAIN IS REACHING THE GROUND. THERE
REMAINS POTENTIAL FOR SIMILAR ACTIVITY IN OUR N AND E CWA
TNGT...SO WILL KEEP THE LOW CHANCE/SLIGHT CHC POPS IN PLACE FOR
TRW-.

FROM FRIDAY THROUGH SATURDAY NIGHT...OUR CWA WILL BE IN THE WARM
SECTOR WITH A 35-40KT SOUTHERLY LLJ AT H85 PUMPING WARM AIR AND
MOISTURE INTO THE REGION. ALOFT...THE UPPER TROUGH IN THE WESTERN
STATES WILL MOVE SLIGHTLY EAST INTO THE STATIONARY UPPER RIDGE IN
THE SOUTHEAST STATES. THIS WILL ALLOW THE SURFACE COLD FRONT TO
SHIFT TOWARD WESTERN IL...BUT MOST OF THE PRECIP WILL REMAIN POST
FRONTAL...TO THE NW OF THE FRONT IN IOWA AND S MN.

THERE APPEARS TO BE SOME ENHANCED MOISTURE CONVERGENCE IN AN AREA
OF WARM FRONTOGENESIS IN NW IL ON SATURDAY...WHICH MIGHT TRIGGER A
FEW SHOWERS FOR OUR CWA NW OF THE IL RIVER. I ONLY WENT WITH
SLIGHT CHANCE POPS...SO NOTHING WILL SHOW UP IN THE ZONES JUST
YET...BUT TRENDED TWRD PSBL MEASURABLE PRECIP ON SAT AND SAT NIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY.

THE GENERAL TREND WILL BE FOR INCREASING CHANCES OF RAIN AND
STORMS FROM NW TO SE AS WE PROGRESS FROM SUNDAY TO MONDAY
AFTERNOON. THE VARYING TIMING DIFFS IN THE MODELS FOR THE
MOVEMENT OF THE COLD FRONT WILL PLAY A MAJOR ROLE IN WHEN THE RAIN
WILL EXPAND INTO OUR EASTERN CWA. AREAS WEST OF I-55 WILL HAVE
THE BEST CHANCES FOR AN EXTENDED PERIOD OF SHOWERS AND
STORMS DURING THAT TIME...WHILE THE EASTERN CWA WILL MOST LIKELY
SEE A BIG PUSH OF PRECIP FROM LATE MONDAY AFTERNOON THROUGH
EARLY TUESDAY MORNING.

THAT PERIOD OF TIME WILL BE WHEN THE SECOND LOW PRESSURE SYSTEM
EJECTS OUT OF THE PLAINS AND LIFTS NE UP THE COLD FRONT. SPC HAS
THE NW 2/3RDS OF OUR CWA IN A SLIGHT RISK FOR SEVERE WEATHER
MONDAY AFTERNOON...AS THE COLD FRONT DEVELOPS MORE EASTWARD
PROGRESSION ACROSS THE CWA. THE ACTUAL ARRIVAL OF THE SURFACE LOW
IS EXPECTED IN S IL UNTIL CLOSER TO 12Z TUES. THE NEW 12Z ECMWF
HAS JUST FINISHED COMING INTO THE DATABASE...AND IT NO LONGER
BRINGS A SPECIFIC LOW PRESSURE CIRCULATION UP INTO IL...AND
DISSIPATES IT FARTHER SOUTH ALONG THE FRONT. THE 12Z ECMWF STILL
INDICATES PRECIP ADVANCING ACROSS OUR CWA ON MONDAY NIGHT AND
TUESDAY MORNING...SO WILL NOT ALTER POP COVERAGE AFTER LOOKING AT
THE NEW INFORMATION.

THE OVERALL TREND ON TUESDAY AFTERNOON AND EVENING SHOULD BE FOR
PRECIP ENDING FROM NW TO SE AS THE FRONT MOVES FARTHER SE AWAY
FROM OUR CWA.

ON WEDNESDAY...HIGH PRESSURE AT THE SURFACE IS EXPECTED TO BUILD
INTO IL FROM THE NORTH. HOWEVER...SOUTHWEST FLOW ALOFT WILL STILL
DOMINATE THE MIDWEST...AS A LONG WAVE TROUGH REMAINS IN THE
WESTERN STATES AND AN UPPER RIDGE REMAINS IN THE SE STATES. THE
NEW ECMWF BRINGS THE NEXT WAVE OF SHOWERS AND STORMS TO OUR AREA
ON THURSDAY...AS LOW PRESSURE LIFTS INTO THE UPPER MIDWEST. THIS
IS A NEW WRINKLE IN THE FORECAST...SO WILL NOT JUMP ON THAT TREND
WITH THIS FORECAST CYCLE.

&&

.AVIATION...
ISSUED 630 PM CDT THU APR 23 2009

FIRST ISSUE IS CONVECTION EARLY THIS EVENING MAINLY AT PIA...AS
COMPACT BUT INTENSE MID-LEVEL VORT MAX TRACKS ENE ACROSS NW IL.
THERE WILL BE A WINDOW MAINLY PRIOR TO 03Z WHERE THE SOUTHERN EDGE
OF THIS CONVECTION COULD IMPACT PIA WITH TSRA...AND HAVE INCLUDED
A TEMPO GROUP FOR THIS. OTHERWISE...TAF PERIOD IS FAIRLY QUIET AFTER
THIS SYSTEM MOVES BY...WITH ONLY SCT/BKN HIGH CLOUDS AFFECTING THE
REGION THROUGH FRIDAY AFTERNOON. WINDS WILL BE AN ISSUE AS A TIGHT
PRESSURE GRADIET REMAINS ACROSS THE REGION. SE WINDS OVERNIGHT
WILL GRADUALLY VEER AROUND TO THE S/SW BY 15Z AND BECOME GUSTY.
BUFKIT MOMENTUM TRANSFER SHOWS GUSTS OF 28-33 KTS AT THE SFC FROM
17-23Z.

25
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 2:11 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT THU APR 23 2009

ILZ029>031-036-037-040-041-047-049-050-241100-
CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
WOODFORD-
311 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. THERE IS
A SLIGHT RISK OVER THE AREA FOR EARLY THIS EVENING FOR SEVERE
WEATHER. MAIN RISK WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS
WITH ANY STORMS THAT MAY DEVELOP.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FOR THE NEXT SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY THROUGH TUESDAY
WITH THE APPROACH OF THE NEXT STORM SYSTEM. THE POTENTIAL EXISTS
FOR SOME SEVERE WEATHER NEAR A COLD FRONT THAT WILL BE PASSING
SLOWLY THROUGH THE AREA. KEEP ABREAST OF LATER FORECASTS AS THE
TIMING AND LOCATION OF THE GREATEST THREAT AREA BECOMES BETTER
DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

ILZ063-068-071>073-241100-
CLARK-CLAY-CRAWFORD-LAWRENCE-RICHLAND-
311 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH...AND
EMBARRAS RIVERS FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL INCREASE MONDAY AND TUESDAY WITH THE
APPROACH OF THE NEXT STORM SYSTEM. THE POTENTIAL EXISTS FOR SOME
SEVERE WEATHER NEAR A COLD FRONT THAT WILL BE PASSING SLOWLY
THROUGH THE AREA. KEEP ABREAST OF LATER FORECASTS AS THE TIMING
AND LOCATION OF THE GREATEST THREAT AREA BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>044-048-051>053-241100-
CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MCLEAN-MENARD-PIATT-SANGAMON-
STARK-
311 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. THERE IS
A SLIGHT RISK OVER THE AREA FOR EARLY THIS EVENING FOR SEVERE
WEATHER. MAIN RISK WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS
WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY THROUGH TUESDAY
WITH THE APPROACH OF THE NEXT STORM SYSTEM. THE POTENTIAL EXISTS
FOR SOME SEVERE WEATHER NEAR A COLD FRONT THAT WILL BE PASSING
SLOWLY THROUGH THE AREA. KEEP ABREAST OF LATER FORECASTS AS THE
TIMING AND LOCATION OF THE GREATEST THREAT AREA BECOMES BETTER
DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

ILZ045-046-054>057-061-062-066-067-241100-
CHAMPAIGN-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
MOULTRIE-SHELBY-VERMILION-
311 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL INCREASE AGAIN SUNDAY THROUGH TUESDAY
WITH THE APPROACH OF THE NEXT STORM SYSTEM. THE POTENTIAL EXISTS
FOR SOME SEVERE WEATHER NEAR A COLD FRONT THAT WILL BE PASSING
SLOWLY THROUGH THE AREA. KEEP ABREAST OF LATER FORECASTS AS THE
TIMING AND LOCATION OF THE GREATEST THREAT AREA BECOMES BETTER
DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Special weather statement, Apr 23, 5:20 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT THU APR 23 2009

ILZ027-036-240015-
FULTON-KNOX-
620 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR KNOX AND NORTHERN FULTON COUNTIES
UNTIL 715 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALESBURG TO 5 MILES
SOUTH OF ABINGDON TO NEW PHILADELPHIA...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...
  LONDON MILLS...
  WATAGA...
  CUBA...
  GILSON...
  MAQUON...

OTHER LOCATIONS AFFECTED INCLUDE...ST. AUGUSTINE...MARIETTA...
DELONG...SMITHFIELD...ELLISVILLE AND FIATT.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4115 8999 4055 9000 4039 9045 4101 9044
TIME...MOT...LOC 2320Z 249DEG 20KT 4091 9037 4074 9036
          4053 9042

GEELHART
Special weather statement, Apr 23, 6:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT THU APR 23 2009

ILZ027-029-036-240130-
FULTON-KNOX-PEORIA-
733 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL PEORIA...NORTHEASTERN FULTON
AND SOUTHEASTERN KNOX COUNTIES UNTIL 830 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW...OR 7 MILES NORTHWEST OF CANTON...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO PENNY SIZE...AND WINDS AROUND 50 MPH..ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...
  ELMWOOD...
  YATES CITY...
  TRIVOLI...
  HANNA CITY...
  BRIMFIELD...

OTHER LOCATIONS AFFECTED INCLUDE...MIDDLE GROVE...NORRIS...
SMITHVILLE...NORWOOD...KICKAPOO AND ALTA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4094 8970 4071 8956 4053 9013 4071 9019
TIME...MOT...LOC 0032Z 245DEG 33KT 4065 9009

GEELHART
Special weather statement, Apr 23, 7:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT THU APR 23 2009

ILZ029-031-037-240145-
PEORIA-TAZEWELL-WOODFORD-
801 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN TAZEWELL...NORTHWESTERN
WOODFORD AND SOUTHEASTERN PEORIA COUNTIES UNTIL 845 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DUNLAP TO
BARTONVILLE...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  PEORIA...
  EAST PEORIA...
  CHILLICOTHE...
  SPRING BAY...
  ROME...
  GERMANTOWN HILLS...
  WASHINGTON...

OTHER LOCATIONS AFFECTED INCLUDE...GREATER PEORIA AIRPORT...
NORWOOD...KICKAPOO...ALTA...NORTH PEKIN AND MOSSVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4092 8949 4092 8933 4066 8934 4056 8978
      4083 8976
TIME...MOT...LOC 0101Z 244DEG 38KT 4084 8967 4062 8968

GEELHART
Special weather statement, Apr 23, 7:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
804 PM CDT THU APR 23 2009

ILZ027-029-036-240145-
FULTON-KNOX-PEORIA-
804 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL PEORIA...NORTHEASTERN FULTON
AND SOUTHEASTERN KNOX COUNTIES UNTIL 845 PM CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNOXVILLE TO
FAIRVIEW...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WILLIAMSFIELD...
  YATES CITY...
  FARMINGTON...
  ELMWOOD...
  LAURA...
  TRIVOLI...

OTHER LOCATIONS AFFECTED INCLUDE...MIDDLE GROVE...NORRIS...SMITHVILLE
AND MONICA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4095 8975 4061 8977 4058 9028 4093 9032
TIME...MOT...LOC 0105Z 270DEG 36KT 4092 9021 4064 9016

GEELHART
Special weather statement, Apr 23, 7:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
823 PM CDT THU APR 23 2009

ILZ030-031-240215-
MARSHALL-WOODFORD-
823 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN WOODFORD AND SOUTHEASTERN
MARSHALL COUNTIES UNTIL 915 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LACON TO METAMORA TO
WASHINGTON...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH...ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  EUREKA...
  SECOR...
  TOLUCA...
  ROANOKE...
  EL PASO...
  MINONK...

OTHER LOCATIONS AFFECTED INCLUDE...LOW POINT...LA ROSE...
PATTONSBURG...KAPPA...BENSON AND PANOLA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4104 8906 4093 8906 4092 8893 4076 8893
      4076 8899 4067 8899 4066 8933 4101 8933
TIME...MOT...LOC 0123Z 240DEG 43KT 4099 8933 4086 8933
          4071 8942

GEELHART

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
April 23, 7:30 PM CST to 7:31 PM CST
Where
Tazewell County, East Peoria
Measured
61 kt (70 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.670, -89.570

A car was flipped over on the U.S. Route 150 bridge due to high winds. Two minor injuries were reported. In addition, a wooden playest was destroyed and minor shingle damage occurred to several homes. Approximately 500 people in East Peoria lost power due to the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162993.